Definition and Overview
Acetaminophen is a drug that is widely used for the treatment of body pain, fever, and headaches. It is also used to treat colds, arthritis, and toothaches. It is known to be very effective and safe. But when taken in excess amounts, it can be very harmful.
The drug is metabolised by the liver. If a person takes more than the liver can handle, liver cells can get damaged. This can lead to acute liver failure. This is a serious medical condition in which the liver stops working properly. When not treated promptly, it can cause fluid to build up in the brain. It can also cause bleeding in the gastrointestinal tract and life-threatening infections. Treatment of this condition is a liver transplant. For this procedure, the diseased liver is taken out and replaced with a healthy liver from a donor.
A drug overdose can be intentional, like in people who are suicidal. But most of the time, it happens by accident. It can occur as a result of confusion or when a person becomes unsure as to when the next dosage should be taken. People who are at most risk of liver failure due to a drug overdose are those whose liver has already been damaged.
Causes of Condition
Many cases are accidental. Below are some scenarios on how it can happen:
Taking different types of medications with the same active ingredient. This can happen if a patient does not read or understand product labels.
Thinking that the drug is too weak. Thus, some patients take more hoping to get better results.
Taking the next dose too soon.
Accidentally doubling the dosage. An example is when a mother gives her child the drug without realising that the father has already done the same.
Incorrect measurement of the liquid form of the drug. Thus, it is recommended that the measuring tool that comes with the product be always used. Using a regular spoon may result in giving children more than what they need.
A child with access to the drug may accidentally ingest it.
Many people do not notice any signs for up to 24 hours after taking a toxic amount of the drug. This poses a problem because it can delay treatment. It is important to note that the earlier the condition is treated, the better are the outcomes.
After about a day, the symptoms will start to show. These include a general feeling of illness, nausea, and pain in the abdomen. Other signs are vomiting and confusion. The condition can progress very quickly. This is especially true for people with an already damaged liver. When this happens, symptoms will include dark urine, yellowing of the skin and eyes, and clay-coloured stools.
If treated promptly, the condition can be cured. Serious complications can also be avoided. The results are even better if the patient seeks treatment before symptoms show.
Who to See and Types of Treatments Available
It is important for patients to receive prompt emergency care. This applies even if they do not have symptoms. To help doctors arrive at a diagnosis quickly, patients or their companions are advised to bring all medication bottles they have in their house. Doctors then perform a physical exam to look for signs of liver damage. Blood tests, on the other hand, are used to determine the amount of drugs the patient has in his or her blood. Liver function and urine tests may also be carried out.
Patients are treated with N-acetylcysteine. It can be given by mouth or through an intravenous (IV) line. It can prevent further damage to liver cells, but it cannot reverse the damage that has already occurred. Doctors will also empty the patient’s stomach as well as administer activated charcoal. This absorbs substances in the stomach and intestines. There is a great chance of cure if treatment is provided within eight hours of overdose. If treatment is delayed, permanent damage to the liver is most likely to occur. This can lead to liver failure.
With appropriate and timely treatment, death is uncommon. Patients who are otherwise healthy recover fast from the condition. Patients who already have a damaged liver, on the other hand, are more likely to develop serious medical problems.
Brennan, Z. FDA amends liver warning labeling guidance for some OTC drugs containing acetaminophen. Retrieved from http://www.raps.org/Regulatory-Focus/News/2015/11/16/23608/FDA-Amends-Liver-Warning-Labeling-Guidance-for-Some-OTC-Drugs-Containing-Acetaminophen/
U.S. Food and Drug Administration. (2014, January 1). FDA recommends health care professionals discontinue prescribing and dispensing prescription combination drug products with more than 325 mg of acetaminophen to protect consumers. Retrieved from http://www.fda.gov/Drugs/DrugSafety/ucm381644.htm